Can the Covid vaccine cause hearing damage? ‘Item to study’ but ‘nothing is certain’

The World Health Organization has released an indication of a possible link between hearing disorders and vaccines against Covid-19. But the number of cases that have been observed is still small so far and nothing has been proven.

Could the Covid-19 vaccine make you deaf? Over the past few days, articles have taken up a publication by the World Health Organization (WHO) dating from February highlighting the potential side effects of Covid-19 vaccines on hearing. But the number of cases is still small, and if more advanced research is done, nothing will be proven at the moment.

In monitoring patients after vaccination, the World Health Organization has identified hearing loss (including sudden cases) and tinnitus after vaccination against Covid-19 as a primary indication that should be evaluated further.

Deafness, hearing loss and tinnitus “under watch”

“The World Health Organization has identified a signal — and it is very frequent — that there is a rise in cases of mostly temporary hearing loss,” explains BFMTV.com Stefan Paul, an immunologist and member of the Covid-19 Vaccine Committee.

As of November 18, 2021, the global organization wrote that it had recorded 37,529 cases of hearing loss in 86 countries after vaccination against Covid-19. These disorders have been linked to all licensed vaccines, according to the organization. They include cases of “sudden deafness, tinnitus, unilateral deafness, sensorineural hearing loss, deafness, transient deafness, and hearing loss”.

The World Health Organization looked at a study of more than 500 cases in twelve countries, in which “the most common associated symptoms were tinnitus, followed by headache, dizziness and nausea, and many patients experienced rapid recovery, while some required steroid treatment.” Most of them were “young people without comorbidities,” the organization says, although some have reported hearing problems in the past.

This side effect is also being monitored in France, as indicated by several reports from the ANSM Medicines Agency. Hearing disorders such as deafness, hearing loss and tinnitus are among the “potential signals or events that are already being monitored” in connection with the Moderna vaccine. In a report from September to November 2021, ANSM noted “27 serious and 96 non-serious cases” of tinnitus after the Moderna vaccine.

Nothing has been confirmed at the moment

All comments regarding various hearing disorders after the Covid-19 vaccine are studied very seriously. Thus the World Health Organization postulates regarding the possible link between vaccines and hearing disorders, writing for example that “the plausible mechanism of action involving the vestibulocochlear nerve [relatif à l’ouïe, ndlr] been suggested.”

Indeed, “If a potential problem is reported after vaccination, a thorough investigation is conducted. The investigation includes a thorough examination of the case in question, including a medical evaluation. If necessary, detailed studies are carried out,” the World Health Organization details on a page dedicated to the safety of vaccines. . But “most often, health problems turn out to be a coincidence, unrelated to vaccination.”

In the case of hearing disorders, on the other hand, it should be noted that the number of cases identified is very small, compared to the 4.5 billion people vaccinated worldwide against Covid-19.

On the other hand, ANSM notes that in France, “the prevalence of tinnitus varies between 10 and 15% of the adult population,” however, the “notification rate” for “post-vaccine tinnitus Moderne reported to ANSM” is 123. Performing 10,973,414 injections, or 0.11 cases per 100,000 injections,” she writes. So these hearing disorders can be associated with vaccination, and correspond to a normal onset.

Why report these cases if nothing is proven?

“These cases will appear within a period compatible with the effect of the vaccination” but “there is clearly nothing proven,” Stefan Paul supports. “In my view, it is an element to be studied and pursued, but so far causality has not been proven.”

Il est encouragé de signaler les différents cas de suspicion d’effets secondaires après la prise d’un nouveau médicament, ou ici d’une vaccination, car cela permet d’identifier des effets néfastes qui n’auraient pas éflorésé perçe studies. Thus, for Stephen Paul, the WHO Study of Hearing Disorders is evidence “that pharmacovigilance continues to work very well”.

“Knowing this potential link can help health professionals and vaccinated people monitor symptoms and seek care, if needed,” the WHO wrote.

Salome Vincendon BFMTV journalist

Leave a Comment

Your email address will not be published.